Opuscula Math. 41, no. 2 (2021), 227-244

Opuscula Mathematica

Dimension of the intersection of certain Cantor sets in the plane

Steen Pedersen
Vincent T. Shaw

Abstract. In this paper we consider a retained digits Cantor set \(T\) based on digit expansions with Gaussian integer base. Let \(F\) be the set all \(x\) such that the intersection of \(T\) with its translate by \(x\) is non-empty and let \(F_{\beta}\) be the subset of \(F\) consisting of all \(x\) such that the dimension of the intersection of \(T\) with its translate by \(x\) is \(\beta\) times the dimension of \(T\). We find conditions on the retained digits sets under which \(F_{\beta}\) is dense in \(F\) for all \(0\leq\beta\leq 1\). The main novelty in this paper is that multiplication the Gaussian integer base corresponds to an irrational (in fact transcendental) rotation in the complex plane.

Keywords: Cantor set, fractal, self-similar, translation, intersection, dimension, Minkowski dimension.

Mathematics Subject Classification: 28A80, 51F99.

Full text (pdf)

  1. C. Bandt, Self-similar sets. V. Integer matrices and fractal tilings of \(\mathbb{R}^n\), Proc. Amer. Math. Soc. 112 (1991), no. 2, 549-562.
  2. M. Dai, L. Tian, Intersection of the Sierpinski carpet with its rational translate, Chaos Solitons Fractals 31 (2007), no. 1, 179-187.
  3. M. Dai, L. Tian, On the intersection of an m-part uniform Cantor set with its rational translations, Chaos Solitons Fractals 38 (2008), 962-969.
  4. G.J. Davis, T.-Y. Hu, On the structure of the intersection of two middle thirds Cantor sets, Publ. Math. 39 (1995), 43-60.
  5. M. Dekking, K. Simon, On the size of the algebraic difference of two random Cantor sets, Random Structures Algorithms 32 (2008), no. 2, 205-222.
  6. G.-T. Deng, X.-G. He, Z.-X. Wen, Self-similar structure on intersections of triadic Cantor sets, J. Math. Anal. Appl. 337 (2008), no. 1, 617-631.
  7. S.-J. Duan, D. Liu, T.-M. Tang, A planar integral self-affine tile with Cantor set intersections with its neighbors, Integers 9 (2009), A21, 227-237.
  8. K.J. Falconer, The Geometry of Fractal Sets, Cambridge University Press, Cambridge, 1985.
  9. H. Furstenberg, Intersections of Cantor sets and transversality of semigroups, Problems in Analysis (Sympos. Salomon Bochner, Princeton Univ., Princeton, N.J., 1969), Princeton Univ. Press, Princeton, N.J., 1970, 41-59.
  10. C.F. Gauss, Theoria residuorum biquadraticorum, commentatio secunda, Comm. Soc. Reg. Sci. Göttingen 7 (1832), 1-34.
  11. W.J. Gilbert, Fractal geometry derived from complex bases, Math. Intelligencer 4 (1982), 78-86.
  12. J. Hawkes, Some algebraic properties of small sets, Q. J. Math. Oxf. 26, (1975), 713-747.
  13. I. Kátai, I. Környei, On number systems in algebraic number fields, Publ. Math. Debrecen 41 (1992), no. 3-4, 289-294.
  14. I. Kátai, J. Szabo, Canonical number systems for complex integers, Acta Sci. Math. (Szeged) 37 (1975), 255-260.
  15. R. Kenyon, Self-replicating Tilings, Symbolic Dynamics and its Applications (New Haven, CT, 1991), Contemp. Math., vol. 135, Amer. Math. Soc., Providence, RI, 1992.
  16. R. Kenyon, Y. Peres, Intersecting random translates of invariant Cantor sets, Invent. Math. 104 (1991), 601-629.
  17. D. Kong, W. Li, F.M. Dekking, Intersections of homogeneous Cantor sets and beta-expansions, Nonlinearity 23 (2010), no. 11, 2815-2834.
  18. R.L. Kraft, Intersections of thick Cantor sets, Mem. Amer. Math. Soc. 97 (1992), no. 468.
  19. R.L. Kraft, Random intersections of thick Cantor sets, Trans. Amer. Math. Soc. 352 (2000), no. 3, 1315-1328.
  20. J.C. Lagarias, Y. Wang, Self-affine tiles in \(\mathbf{R}^n\), Adv. Math. 121 (1996), no. 1, 21-49.
  21. J. Li, F. Nekka, Intersection of triadic Cantor sets with their translates. II. Hausdorff measure spectrum function and its introduction for the classification of Cantor sets, Chaos Solitons Fractals 19 (2004), no. 1, 35-46.
  22. W. Li, Y. Yao, Y. Zhang, Self-similar structure on intersection of homogeneous symmetric Cantor sets, Math. Nachr. 284 (2011), no. 2-3, 298-316.
  23. J. Lu, B. Tan, Y. Zou, Intersections of translation of a class of Sierpinski carpets, Fractals 26 (2018), no. 3, 1850034.
  24. P. Mora, K. Simon, B. Solomyak, The Lebesgue measure of the algebraic difference of two random Cantor sets, Indag. Math. 20 (2009), 131-149.
  25. C.G. Moreira, There are no \(C^1\)-stable intersections of regular Cantor sets, Acta Math. 206 (2011), no. 2, 311-323.
  26. F. Nekka, J. Li, Intersections of triadic Cantor sets with their rational translates - I, Chaos Solitons Fractals 13 (2002), 1807-1817.
  27. J. Palis, Homoclinic orbits, hyperbolic dynamics and dimension of Cantor sets, The Lefschetz centennial conference, Part III (Mexico City, 1984) (Providence, RI), Contemp. Math., vol. 58, Amer. Math. Soc., 1987, 203-216.
  28. S. Pedersen, J.D. Phillips, Intersections of certain deleted digits sets, Fractals 20 (2012), 105-115.
  29. S. Pedersen, J.D. Phillips, On intersections of Cantor sets: Hausdorff measure, Opuscula Math. 33 (2013), no. 3, 575-598.
  30. S. Pedersen, J.D. Phillips, On intersections of Cantor sets: Self-similarity, Commun. Math. Anal. 16 (2014), no. 1, 1-30.
  31. Y. Peres, B. Solomyak, Self-similar measures and intersections of Cantor sets, Trans. Amer. Math. Soc. 350 (1998), no. 10, 4065-4087.
  32. J. Smith, C. Rowland, S. Moslehi, R. Taylor, A. Lesjak, M. Lesjak, S. Stadlober, L. Lee, J. Dettmar, M. Page, J. Himes, Relaxing floors: Fractal fluency in the built environment, Nonlinear Dynamics, Psychology, and Life Sciences 24 (2020), no. 1, 127-141.
  33. R.F. Williams, How big is the intersection of two thick Cantor sets?, Continuum Theory and Dynamical Systems (Arcata, CA, 1989), Contemp. Math., vol. 117, Amer. Math. Soc., Providence, RI, 1991, 163-175.
  34. Y.X. Zhang, H. Gu, Intersection of a homogeneous symmetric Cantor set with its translations, Acta Math. Sinica (Chin. Ser.) 54 (2011), no. 6, 1043-1048.
  35. Y. Zou, J. Lu, W. Li, Self-similar structure on the intersection of middle-\((1-2\beta)\) Cantor sets with \(\beta \in (1/3,1/2)\),, Nonlinearity 21 (2008), no. 12, 2899-2910.
  • Steen Pedersen (corresponding author)
  • Wright State University, Department of Mathematics, 3640 Col Glenn Hwy, Dayton, OH 45435, USA
  • Vincent T. Shaw
  • Wright State University, Department of Mathematics, 3640 Col Glenn Hwy, Dayton, OH 45435, USA
  • Communicated by Palle E.T. Jorgensen.
  • Received: 2020-12-26.
  • Accepted: 2021-01-07.
  • Published online: 2021-03-17.
Opuscula Mathematica - cover

Cite this article as:
Steen Pedersen, Vincent T. Shaw, Dimension of the intersection of certain Cantor sets in the plane, Opuscula Math. 41, no. 2 (2021), 227-244, https://doi.org/10.7494/OpMath.2021.41.2.227

Download this article's citation as:
a .bib file (BibTeX),
a .ris file (RefMan),
a .enw file (EndNote)
or export to RefWorks.

In accordance with EU legislation we advise you this website uses cookies to allow us to see how the site is used. All data is anonymized.
All recent versions of popular browsers give users a level of control over cookies. Users can set their browsers to accept or reject all, or certain, cookies.